Alert archive / Utah / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 34, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 18, 2014, 3:30 PM MDT for Box Elder County, Utah. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2014, 3:30 PM MDT (21:30 UTC)
- Expired
- Sep 18, 2014, 3:49 PM MDT
- In force
- 19 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 105 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 9.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 2128 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
904
WUUS55 KSLC 182130
SVRSLC
UTC003-182200-
/O.NEW.KSLC.SV.W.0034.140918T2130Z-140918T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
330 PM MDT THU SEP 18 2014
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL BOX ELDER COUNTY IN UTAH...
* UNTIL 400 PM MDT
* AT 329 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED 9 MILES NORTH OF PARK
VALLEY...OR 24 MILES SOUTH OF MALTA...AND MOVING NORTHEAST AT 40
MPH.
* LOCATIONS IMPACTED INCLUDE...
STANDROD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
&&
LAT...LON 4184 11331 4185 11334 4194 11351 4198 11348
4199 11347 4199 11313
TIME...MOT...LOC 2129Z 215DEG 33KT 4196 11335
$$1 follow-up statement
876
WWUS55 KSLC 182149
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
349 PM MDT THU SEP 18 2014
UTC003-182159-
/O.CAN.KSLC.SV.W.0034.000000T0000Z-140918T2200Z/
BOX ELDER UT-
349 PM MDT THU SEP 18 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BOX ELDER COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4184 11331 4185 11334 4194 11351 4198 11348
4199 11347 4199 11313
TIME...MOT...LOC 2148Z 215DEG 33KT 4211 11320
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 9:58 AM MDT, 5 hours 32 minutes earlier.
Area forecast discussion, Sep 18, 9:58 AM MDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 958 AM MDT THU SEP 18 2014 .SYNOPSIS...AN UPPER TROUGH WILL SLOWLY ADVANCE INTO THE WESTERN GREAT BASIN TODAY THROUGH TONIGHT THEN FORM A CLOSED LOW OFF THE SOUTHERN CALIFORNIA COAST BY LATE FRIDAY. MOISTURE WILL INCREASE ACROSS UTAH TODAY AHEAD OF THIS TROUGH AND REMAIN INTO FRIDAY. && .DISCUSSION...A PACIFIC TROUGH IS MOVING THROUGH THE WEST COAST THIS MORNING...WITH A PORTION OF THIS TROUGH EXPECTED TO SLIDE INTO THE GREAT BASIN LATER TODAY. OUT AHEAD OF THIS TROUGH...UTAH AND SOUTHWEST WYOMING HAS SUNNY SKIES THIS MORNING...WITH AN INCREASING SOUTHWESTERLY FLOW ALOFT. ADDITIONAL MOISTURE HAS MOVED OVER THE CWA OVERNIGHT...WITH SATELLITE IMAGERY INDICATING PRECIPITABLE WATER VALUES FROM 0.7 TO 1.1 INCHES OVER THE AREA. THIS MOISTURE SHOULD HELP FUEL SHOWERS AND THUNDERSTORMS THIS AFTERNOON. IN THE SOUTHERN HALF OF THE STATE...CONVECTIVE ACTIVITY SHOULD INITIATE PRIMARILY ON THE HIGHER TERRAIN. IN THE NORTH...MORE ORGANIZED CONVECTION COULD DEVELOP AS THE TROUGH BEGINS IMPACTING THE AREA...ESPECIALLY IN THE NORTHWEST CORNER OF UTAH. WITH 0-6 KM BULK SHEAR OF GENERALLY 30-40 KNOTS...SOME OF THESE STORMS COULD BECOME SEVERE. WILL ALSO HAVE TO KEEP AN EYE OUT FOR THE POTENTIAL OF LOCALIZED FLASH FLOODING...AS THE MOISTER AIRMASS COULD SUPPORT HEAVY RAINERS. AS FAR AS THE WASATCH FRONT IS CONCERNED...ISOLATED TO WIDELY SCATTERED SHOWERS ARE POSSIBLE THROUGH THE AFTERNOON HOURS...BUT MANY PEOPLE MAY HAVE TO WAIT UNTIL THE EVENING AND OVERNIGHT HOURS FOR A BETTER CHANCE OF RAINFALL. THE FORECAST FOR TODAY LOOKS FINE AND NO UPDATES ARE PLANNED FOR THIS MORNING. && .AVIATION...WINDS AT THE SLC TERMINAL ARE EXPECTED TO SWITCH TO THE NORTHWEST BETWEEN 21Z AND 23Z...BUT THERE IS A SLIGHT CHANCE THAT WINDS SIMPLY REMAIN SOUTHERLY THROUGH THE REST OF THE DAY. THERE IS ALSO A 30 PERCENT CHANCE THAT A THUNDERSTORM COULD IMPACT THE TERMINAL BETWEEN 20Z AND 02Z...WITH GUSTY ERRATIC WINDS AS THE MOST LIKELY IMPACT. RAIN WILL LIKELY INCREASE OVER THE AREA AFTER 02Z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && SCHOENING FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 18, 5:54 AM MDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 554 AM MDT THU SEP 18 2014 UTZ001>016-019>021-517-518-WYZ021-191200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 554 AM MDT THU SEP 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE OUTLOOK AREA THIS AFTERNOON MOST NUMEROUS OVER THE NORTHWEST. SHOWERS WILL INCREASE ACROSS MUCH OF THE WESTERN OUTLOOK AREA TONIGHT. SOME OF THE STRONGER STORMS THIS AFTERNOON AND TONIGHT COULD PRODUCE LOCALLY HEAVY RAINFALL. HAIL AND STRONG GUSTY WINDS ARE ALSO POSSIBLE OVER NORTHWESTERN UTAH THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA FRIDAY MORNING...WITH DRIER CONDITIONS SPREADING IN FROM THE WEST FRIDAY AFTERNOON THROUGH FRIDAY NIGHT. SHOWERS WILL RETURN TO SOUTHERN UTAH LATE SATURDAY...WITH SHOWERS AND THUNDERSTORMS SPREADING ACROSS MOST OF THE OUTLOOK AREA AGAIN SATURDAY NIGHT THROUGH MONDAY. LOCALLY HEAVY RAINFALL WILL ONCE AGAIN BE POSSIBLE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Sep 18, 2:41 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
241 PM MDT THU SEP 18 2014
UTZ005-182115-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
241 PM MDT THU SEP 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX ELDER COUNTY
UNTIL 315 PM MDT...
AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 25 MILES
SOUTHWEST OF ALMO TO 19 MILES SOUTHWEST OF PARK VALLEY...AND MOVING
NORTH AT 40 MPH.
HALF INCH HAIL AND WINDS OF 40 TO 55 MPH WILL BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
STANDROD...ETNA...GROUSE CREEK...YOST...ROSETTE AND LYNN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.
&&
LAT...LON 4199 11334 4157 11350 4146 11358 4170 11404
4199 11404
TIME...MOT...LOC 2040Z 190DEG 35KT 4184 11398 4161 11360The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 2:41 PM MDT | Special Weather Statement | SLC | Box Elder | 34 min |
| Sep 18, 3:05 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 25 min |
| Sep 18, 4:45 PM MDT | Special Weather Statement | SLC | Box Elder | 45 min |
| Sep 18, 5:18 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 27 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.